Alert archive / Kentucky / Flash Flood Warnings in 2019

Flash Flood Warning 24, NWS Louisville, KY

July 22, 2019Barren County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 22, 2019, 10:41 AM CDT for Barren County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2019, 10:41 AM CDT (15:41 UTC)
Expired
Jul 22, 2019, 12:45 PM CDT
In force
2 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Barren County, KY

The radar

The Nashville radar (KOHX), 84 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1403 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WGUS53 KLMK 221541
FFWLMK
KYC009-221745-
/O.NEW.KLMK.FF.W.0024.190722T1541Z-190722T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
1041 AM CDT Mon Jul 22 2019

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Southern Barren County in south central Kentucky...

* Until 1245 PM CDT.

* At 1041 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Dry Fork, Eighty Eight, Etoile, Lucas, Peter Creek, Austin, Nobob,
  Tracy, Cooktown and Temple Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. 

&&

LAT...LON 3676 8603 3683 8606 3684 8606 3686 8608
      3687 8607 3689 8608 3689 8607 3690 8607
      3690 8610 3689 8611 3687 8610 3689 8612
      3690 8615 3694 8575 3689 8574 3685 8574
      3679 8586 3675 8599

$$
JDG/MAP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 9:05 AM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 22, 9:05 AM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1005 AM EDT Mon Jul 22 2019

.Forecast Update...
Issued at 955 AM EDT Mon Jul 22 2019

...Heavy rain/flash flood threat for parts of central KY this
afternoon...

Bulk of current area of showers from earlier this morning is
existing our eastern KY counties. However, a residual boundary
exists to the west of this area, as new W-E oriented convection has
formed over parts of south-central KY. Very heavy rain is occurring
with these cells. The 12 UTC sounding at BNA plus model soundings
show modest instability, deep-layered saturation, and good warm
(about 0 C) cloud depth, all of which produces an excellent set-up
for efficient heavy rain producers late this morning and afternoon
over the area.

To the west, KLSX (STL) radar shows a nice low-to-mid-level vortex
over southeast MO with another weaker one in the stratiform rain
just east of STL. As these move east and enhance forcing, additional
showers and storms will occur this afternoon over central KY, with
showers and isolated storms moving into southern IN as well. The
heaviest rain will be over parts of central KY. Given current trends
and the residual boundary (along with meso-model support), will
expand the current FF Watch westward to include Logan, Warren,
Simpson, Barren, and Allen counties. Could be some heavy rain north
of these counties, but expect heaviest over the Watch counties.
Plus, FF guidance is high enough that counties north of the Watch
should be able to handle the water adequately. Will monitor though.

With lots of clouds and the synoptic cold front sagging slowly
southward (it just past HNB), will keep high temps as previously
forecast or drop them a degree or two in some areas.

&&

.Short Term...(Today and tonight)
Updated at 319 AM EDT Mon Jul 22 2019

Regional radars reveal showers and isolated storms ongoing across
central Kentucky this morning. These showers and storms originated
from convection the previous evening, and outflow boundaries have
been enough to sustain and develop new convection as it progresses
eastward. All of it should push east of the I-75 corridor by sunrise.

The long awaited cold front will arrive later today, but expect to
see multiple rounds of showers and storms develop ahead of it. PWATs
ahead of the front will be quite high (+2" for many spots), and
freezing levels will be fairly high, so storms that develop today
should be efficient rain producers. One-hour Flash Flood Guidance
(FFG) across southern and eastern portions of the region are fairly
low, and given the aforementioned environment and rain potential,
have decided to include part of the region in a flash flood watch.
Can't rule out localized flooding issues north and west of the
current watch area, but overall forecast QPF in these areas is lower
and FFG is a bit higher. In addition to the flood threat, some
strong to marginally severe storms will be possible today, capable
of gusty winds.

Showers and storms will gradually end from northwest to southeast
overnight, with them lingering longest over the Lake Cumberland
region. The flash flood threat should end shortly after sunset as
the strongest/heaviest convective cells push off to the east.

.Long Term...(Tuesday through Sunday)
Updated at 320 AM EDT Mon Jul 22 2019

Tuesday - Wednesday...

Tue/Wed will feature dry weather with temps well below normal as a
trough lingers over the Ohio Valley. Tues will be the coolest day in
the 7 day forecast with highs ranging from 76-82.  Tues night temps
will fall back into the mid 50s to around 60.  Wed will be quite
pleasant as well with temps only a few degrees warmer than Tues.

Thursday - Sunday...

Thu/Fri the upper trough will move out with a sfc high pressure
center moving into the Ohio Valley.  This will maintain dry
conditions over the region with slowly moderating temps.  Thurday's
highs will reach the mid 80s with upper 80s to around 90 expected
for highs by Fri.

By the weekend, we'll enter a return flow which could bring small
chances for showers/storms.  Overall model consensus is to remain
dry so will continue a dry forecast but it should be noted that some
long range models do show those low precip chances by the weekend.
Temperatures are expected to be near normal (upper 80s to around
90 for highs, mid-upper 60s for lows) for this time of year.

&&

.Aviation...(12Z TAF Issuance)
Updated at 643 AM EDT Mon Jul 22 2019

A cold front is beginning to move through portions of southern
Indiana this morning, and will sweep through central Kentucky
through the day. Winds will switch from southwesterly to
northwesterly as the front passes. LIFR to VFR stratus has
accompanied the front so far, and will inevitably impact the TAF
sites. The lowest cigs look to be in southern Indiana, with
improving cigs in central KY as daytime heating lifts stratus some.
Showers and storms are also forecasted to develop within the
vicinity of the front this morning and afternoon. Some of the latest
high-res guidance has shown thunderstorm activity developing in
southern Indiana and western Kentucky this morning and spreading
eastward, so have included VCTS mention in all TAF sites.

Precipitation will end from northwest to southeast behind the front
late this afternoon into the overnight hours. Skies will likely
remain overcast through the duration of the night at all TAF sites
except HNB where some clearing late in the period is possible.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flash Flood Watch until 10 PM EDT /9 PM CDT/ this evening for
     KYZ039>041-046>049-054>057-064>067-070>078-081-082.

&&

Update.......TWF
Short Term...DM
Long Term....AMS
Aviation.....DM
Hazardous weather outlook, Jul 22, 9:30 AM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1030 AM EDT Mon Jul 22 2019

KYZ039>041-046>049-054>057-064>067-070>078-081-082-231430-
Anderson-Woodford-Fayette-Washington-Mercer-Jessamine-Clark-Marion-
Boyle-Garrard-Madison-Green-Taylor-Casey-Lincoln-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Lawrenceburg, Versailles, Lexington,
Springfield, Harrodsburg, Nicholasville, Winchester, Lebanon,
Danville, Lancaster, Richmond, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1030 AM EDT Mon Jul 22 2019 /930 AM CDT Mon Jul 22 2019/

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS
EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous thunderstorms will occur this afternoon and
evening. The main threat will be very heavy rain which could lead to
localized flash flooding. Gusty surface winds also could occur with
the strongest cells, along with cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

Other weather, hydrological, and climate information can be found at
weather.gov/louisville.

INZ076>079-083-084-089>092-KYZ023>038-042-043-045-053-061>063-231430-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Bourbon-Nicholas-Nelson-
Larue-Butler-Edmonson-Hart-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Paris, Carlisle, Bardstown, Hodgenville, Morgantown,
Brownsville, and Horse Cave
1030 AM EDT Mon Jul 22 2019 /930 AM CDT Mon Jul 22 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms will be possible this afternoon, with locally
heavy rain possible. Locally gusty surface winds and cloud-to-ground
lightning also could occur in the strongest cells.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

Other weather, hydrological, and climate information can be found at
weather.gov/louisville.

TWF/AMS

In the hours before

Special weather statement, Jul 22, 8:19 AM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
819 AM CDT Mon Jul 22 2019

KYZ074-076-221345-
Metcalfe-Barren-
819 AM CDT Mon Jul 22 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BARREN AND CENTRAL
METCALFE COUNTIES...

At 819 AM CDT, a strong thunderstorm was located near Edmonton,
moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Edmonton, Eighty Eight, Echo, Cork, Curtis, Goodluck, New Liberty,
Wisdom, Beaumont and Clarks Corner.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3686 8557 3687 8558 3687 8560 3686 8559
      3689 8584 3703 8582 3706 8552 3701 8550
      3687 8551 3686 8554
TIME...MOT...LOC 1319Z 272DEG 17KT 3696 8573

SSC
Local storm report, Jul 22, 10:20 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1120 AM EDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     LIGHTNING        2 NNE PLANO             36.90N 86.41W
07/22/2019                   WARREN             KY   NEWSPAPER

            REPORT OF STRUCTURE FIRE AT 433 CAMBRIDGE
            GROVE CIRCLE. SUSPECTED CAUSE IS LIGHTNING.

&&

SSC
Local storm report, Jul 22, 10:25 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1125 AM EDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     FLASH FLOOD      5 E EPLEYS STATION      36.93N 86.83W
07/22/2019                   LOGAN              KY   DEPT OF HIGHWAYS

            PERSON TRAPPED IN CAR, WATER RESCUE IS
            ONGOING. REPORTS OF MULTIPLE FLOODED ROADS.

&&

EMH
Local storm report, Jul 22, 10:28 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1128 AM EDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLASH FLOOD      5 NE EPLEYS STATION     36.99N 86.86W
07/22/2019                   LOGAN              KY   DEPT OF HIGHWAYS

            FLASH FLOODING ALONG HIGHWAY 79 FIVE MILES
            EAST OF LEWISBURG.

&&

EMH

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:25 PM CDTSpecial Weather StatementLMKJefferson35 min
Jul 21, 8:56 PM CDTSpecial Weather StatementLMKJefferson, Meade34 min
Jul 21, 9:22 PM CDTSpecial Weather StatementLMKBullitt23 min
Jul 22, 1:38 AM CDTAreal Flood AdvisoryLMKMarion, Washington117 min
Jul 22, 2:16 AM CDTFlash Flood WatchLMKAdair, Allen, Anderson, Barren, Boyle, Casey and 20 more17 hr
Jul 22, 8:19 AM CDTSpecial Weather StatementLMKMetcalfe26 min
Jul 22, 8:40 AM CDTAreal Flood AdvisoryLMKLogan3 hr
Jul 22, 9:21 AM CDTFlash Flood WarningLMKLogan3 hr
Jul 22, 9:24 AM CDTAreal Flood AdvisoryLMKAllen, Simpson, Warren3 hr
Jul 22, 10:03 AM CDTAreal Flood AdvisoryLMKAllen, Barren, Monroe3 hr
Jul 22, 10:48 AM CDTAreal Flood AdvisoryLMKClinton, Cumberland, Russell117 min
Jul 22, 11:25 AM CDTAreal Flood AdvisoryLMKAdair, Cumberland, Metcalfe, Monroe3 hr
Jul 22, 11:30 AM CDTAreal Flood AdvisoryLMKLogan3 hr
Jul 22, 12:38 PM CDTAreal Flood AdvisoryLMKAdair, Casey, Lincoln, Russell3 hr
Jul 22, 12:43 PM CDTAreal Flood AdvisoryLMKClinton, Cumberland, Russell62 min
Jul 22, 3:10 PM CDTSpecial Weather StatementLMKButler50 min
Jul 22, 4:06 PM CDTSpecial Weather StatementLMKButler24 min

Nearby

Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.